Journal of Algebraic Combinatorics

, Volume 10, Issue 1, pp 69–107 | Cite as

Three-Class Association Schemes

  • Edwin R. Van Dam


We study (symmetric) three-class association schemes. The graphs with four distinct eigenvalues which are one of the relations of such a scheme are characterized. We also give an overview of most known constructions, and obtain necessary conditions for existence. A list of feasible parameter sets on at most 100 vertices is generated.

association scheme graph eigenvalue 


  1. 1.
    E.F. Assmus, Jr., J.A. Mezzaroba, and C.J. Salwach, “Planes and biplanes,” in Higher Combinatorics, M. Aigner (Ed.), Reidel, Dordrecht, 1977, pp. 205–212.Google Scholar
  2. 2.
    E. Bannai and T. Ito, Algebraic Combinatorics I: Association Schemes, Benjamin/Cummings, London, 1984.Google Scholar
  3. 3.
    H. Beker and W. Haemers, “2-Designs having an intersection number kn,” J. Combin. Th. (A) 28 (1980), 64–81.Google Scholar
  4. 4.
    Th. Beth, D. Jungnickel, and H. Lenz, Design Theory, Wissenschaftsverlag, Mannheim, 1985.Google Scholar
  5. 5.
    N. Biggs, Algebraic Graph Theory, Cambridge University Press, Cambridge, 1974.Google Scholar
  6. 6.
    R.C. Bose and W.S. Connor, “Combinatorial properties of group divisible incomplete block designs,” Ann. Math. Statist. 23 (1952), 367–383.Google Scholar
  7. 7.
    R.C. Bose and D.M. Mesner, “On linear associative algebras corresponding to association schemes of partially balanced designs,” Ann. Math. Statist. 30 (1959), 21–38.Google Scholar
  8. 8.
    R.C. Bose and T. Shimamoto, “Classification and analysis of partially balanced incomplete block designs with two associate classes,” J. Amer. Statist. Assoc. 47 (1952), 151–184.Google Scholar
  9. 9.
    A.E. Brouwer, “Recursive constructions of mutually orthogonal Latin squares,” in Latin Squares—New Developments in the Theory and Applications, Ann. Discrete Math., 46 J. Dénes and A.D. Keedwell (Eds.), North-Holland, Amsterdam, 1991, pp. 149–168.Google Scholar
  10. 10.
    A.E. Brouwer, A.M. Cohen, and A. Neumaier, Distance-Regular Graphs, Springer, Heidelberg, 1989 (corrections and additions are available at Brouwer's homepage).Google Scholar
  11. 11.
    A.E. Brouwer, C.D. Godsil, and H.A. Wilbrink, “Isomorphisms between antipodal distance-regular graphs of diameter three,” unpublished manuscript.Google Scholar
  12. 12.
    A.E. Brouwer and W.H. Haemers, “Association schemes,” in Handbook of Combinatorics, Chap. 15, R.L. Graham, M. Grötschel, and L. Lovász (Eds.), Elsevier Science, Amsterdam, 1995.Google Scholar
  13. 13.
    A.E. Brouwer and J.H. van Lint, “Strongly regular graphs and partial geometries,” in Enumeration and Design—Proc. Silver Jubilee Conf. on Combinatorics, Waterloo, 1982, D.M. Jackson and S.A. Vanstone (Eds.), Academic Press, Toronto, 1984, pp. 85–122.Google Scholar
  14. 14.
    F.C. Bussemaker, W.H. Haemers, R. Mathon, and H.A. Wilbrink, “A (49; 16; 3; 6) strongly regular graph does not exist,” Europ. J. Combinatorics 10 (1989), 413–418.Google Scholar
  15. 15.
    F.C. Bussemaker, R.A. Mathon, and J.J. Seidel, “Tables of two-graphs,” in Combinatorics and Graph Theory, Proceedings, Calcutta, 1980, S.B. Rao (Ed.), Springer, Berlin, 1980, pp. 70–112.Google Scholar
  16. 16.
    D. de Caen, R. Mathon, and G.E. Moorhouse, “A family of antipodal distance-regular graphs related to the classical Preparata codes,” J. Alg. Combin. 4 (1995), 317–327.Google Scholar
  17. 17.
    A.R. Calderbank and J.-M. Goethals, “On a pair of dual subschemes of the Hamming scheme H n (q),” Europ. J. Combinatorics 6 (1985), 133–147.Google Scholar
  18. 18.
    P.J. Cameron, “On groups with several doubly transitive permutation representations,” Math. Z. 128 (1972), 1–14.Google Scholar
  19. 19.
    Y. Chang, “Imprimitive Symmetric Association Schemes of Rank 4,” Thesis, University of Michigan, 1994.Google Scholar
  20. 20.
    C.J. Colbourn and J.H. Dinitz, “Latin squares,” in The CRC Handbook of Combinatorial Designs, C.J. Colbourn and J.H. Dinitz (Eds.), CRC Press, Boca Raton, 1996, pp. 97–110 (errata are available at Dinitz” homepage).Google Scholar
  21. 21.
    M.J. Coster, “Quadratic forms in design theory,” Research Memorandum FEW 635, Tilburg University, 1994.Google Scholar
  22. 22.
    M.J. Coster and W.H. Haemers, “Quasi-symmetric designs related to the triangular graph,” Designs, Codes and Cryptography 5 (1995), 27–42.Google Scholar
  23. 23.
    E.R. van Dam, “Regular graphs with four eigenvalues,” Linear Algebra Appl. 226–228 (1995), 139–162.Google Scholar
  24. 24.
    E.R. van Dam, “Graphs with few eigenvalues—An interplay between combinatorics and algebra,” CentER dissertation series 20, Thesis, Tilburg University, 1996.Google Scholar
  25. 25.
    E.R. van Dam and W.H. Haemers, “A characterization of distance-regular graphs with diameter three,” J. Alg. Combin. 6 (1997), 299–303.Google Scholar
  26. 26.
    E.R. van Dam and E. Spence, “Small regular graphs with four eigenvalues,” Discrete Math., 189 (1998), 233–257.Google Scholar
  27. 27.
    P. Delsarte, “An algebraic approach to the association schemes of coding theory,” Philips Research Reports Suppl. 10 (1973).Google Scholar
  28. 28.
    R.H.F. Denniston, “Enumeration of symmetric designs (25; 9; 3),” in Algebraic and Geometric Combinatorics, Ann. Discrete Math., 15, E. Mendelsohn (Ed.), North-Holland, Amsterdam, 1982, pp. 111–127.Google Scholar
  29. 29.
    J.H. Dinitz, D.K. Garnick, and B.D. McKay, “There are 526, 915, 620 nonisomorphic one-factorizations of K 12,” J. Combin. Designs 2 (1994), 273–285.Google Scholar
  30. 30.
    I.A. Faradžev, A.A. Ivanov, M.H. Klin, and A.J. Woldar (Eds.), Investigations in Algebraic Theory of Combinatorial Objects, Kluwer, Dordrecht, 1994.Google Scholar
  31. 31.
    M.A. Fiol, “Some applications of the proper and adjacency polynomials in the theory of graph spectra,” Electronic J. Combinatorics 4 (1997), #R21.Google Scholar
  32. 32.
    M.A. Fiol and E. Garriga, “From local adjacency polynomials to locally pseudo-distance-regular graphs,” J. Comb. Th. (B) 71 (1997), 162–183.Google Scholar
  33. 33.
    D.G. Fon-der-Flaass, “A distance-regular graph with intersection array (5; 4; 3I 1; 1; 2) does not exist,” Europ. J. Combinatorics 14 (1993), 409–412.Google Scholar
  34. 34.
    C.D. Godsil, Algebraic Combinatorics, Chapman & Hall, New York, 1993.Google Scholar
  35. 35.
    C.D. Godsil and A.D. Hensel, “Distance-regular covers of the complete graph,” J. Comb. Th. (B) 56 (1992), 205–238.Google Scholar
  36. 36.
    Ja.Ju. Gol”fand, A.V. Ivanov, and M.H. Klin, “Amorphic cellular rings,” in Investigations in Algebraic Theory of Combinatorial Objects, I.A. Faradžzev, A.A. Ivanov, M.H. Klin, and A.J. Woldar (Eds.), Kluwer, Dordrecht, 1994, pp. 167–186.Google Scholar
  37. 37.
    W.H. Haemers, “Interlacing eigenvalues and graphs,” Linear Algebra Appl. 226–228 (1995), 593–616.Google Scholar
  38. 38.
    W.H. Haemers, “Distance-regularity and the spectrum of graphs,” Linear Algebra Appl. 236 (1996), 265–278.Google Scholar
  39. 39.
    W.H. Haemers and E. Spence, “Graphs cospectral with distance-regular graphs,” Linear Multilin. Alg. 39 (1995), 91–107.Google Scholar
  40. 40.
    W.H. Haemers and V.D. Tonchev, “Spreads in strongly regular graphs,” Designs, Codes and Cryptography 8 (1996), 145–157.Google Scholar
  41. 41.
    D.G. Higman, “Coherent algebras,” Linear Algebra Appl. 93 (1987), 209–239.Google Scholar
  42. 42.
    D.G. Higman, “Rank 4 association schemes,” unpublished manuscript.Google Scholar
  43. 43.
    S.A. Hobart, “On designs related to coherent configurations of type (2; 2; 4),” Discrete Math. 94 (1991), 103–127.Google Scholar
  44. 44.
    S.A. Hobart and W.G. Bridges, “Remarks on 2-(15; 5; 4) designs,” in Coding Theory and Design Theory, part II: Design Theory, D. Ray-Chaudhuri (Ed.), Springer, New York, 1990, pp. 132–143.Google Scholar
  45. 45.
    S.A. Hobart and S.E. Payne, “Reconstructing a generalized quadrangle from its distance two association scheme,” J. Alg. Combin. 2 (1993), 261–266.Google Scholar
  46. 46.
    A.J. Hoffman, “On the polynomial of a graph,” Amer. Math. Monthly 70 (1963), 30–36.Google Scholar
  47. 47.
    H.D.L. Hollmann, “Association schemes,” Master's Thesis, Eindhoven University of Technology, 1982.Google Scholar
  48. 48.
    H. Hollmann, “Pseudocyclic 3-class association schemes on 28 points,” Discrete Math. 52 (1984), 209–224.Google Scholar
  49. 49.
    P.W.M. John, “An extension of the triangular association scheme to three associate classes,” J. Roy. Stat. Soc. B26 (1966), 361–365.Google Scholar
  50. 50.
    A. Jurišić, “Antipodal covers,” Thesis, University of Waterloo, 1995.Google Scholar
  51. 51.
    J.H. van Lint and A. Schrijver, “Construction of strongly regular graphs, two-weight codes and partial geometries by finite fields,” Combinatorica 1 (1981), 63–73.Google Scholar
  52. 52.
    R. Mathon, “3-Class association schemes,” Proc. Conf. Alg. Aspects Comb., Toronto 1975, Congressus Numerantium XIII, 1975, pp. 123–155.Google Scholar
  53. 53.
    R. Mathon, “The systems of linked 2-(16; 6; 2) designs,” Ars Comb. 11 (1981), 131–148.Google Scholar
  54. 54.
    R. Mathon and A. Rosa, “2-(v, k, λ designs of small order,” in The CRC Handbook of Combinatorial Designs, C.J. Colbourn and J.H. Dinitz (Eds.), CRC Press, Boca Raton, 1996, pp. 3–41.Google Scholar
  55. 55.
    R. Mathon and E. Spence, “On (45, 12, 3) designs,” J. Combin. Designs 4 (1996), 155–175.Google Scholar
  56. 56.
    E. Mendelsohn and A. Rosa, “One-factorizations of the complete graph—A survey,” J. Graph Th. 9 (1985), 43–65.Google Scholar
  57. 57.
    J. Ogawa, “A necessary condition for existence of regular and symmetrical experimental designs of triangular type, with partially balanced incomplete blocks,” Ann. Math. Statist. 30 (1959), 1063–1071.Google Scholar
  58. 58.
    S.E. Payne, “Coherent configurations derived from quasiregular points in generalized quadrangles,” in Finite Geometry and Combinatorics, Proc. 2nd Int. Conf. Deinze, 1992, F. de Clerck et al. (Eds.), Cambridge University Press, Cambridge, 1992, pp. 327–339.Google Scholar
  59. 59.
    H.O. Pflugfelder, Quasigroups and Loops: Introduction, Heldermann Verlag, Berlin, 199.Google Scholar
  60. 60.
    D. Raghavarao, Construction and Combinatorial Problems in Design of Experiments,Wiley, NewYork, 1971.Google Scholar
  61. 61.
    D. Raghavarao and K. Chandrasekhararao, “Cubic designs,” Ann. Math. Statist. 35 (1964), 389–397.Google Scholar
  62. 62.
    J.J. Seidel, “Strongly regular graphs,” in Surveys in Combinatorics, Proc. 7th Brit. Comb. Conf., B. Bollobás (Ed.), Cambridge University Press, Cambridge, 1979, pp. 157–180.Google Scholar
  63. 63.
    S.S. Shrikhande and N.C. Jain, “The non-existence of some partially balanced incomplete block designs with latin square type association schemes,” SankhyNa A24 (1962), 259–268.Google Scholar
  64. 64.
    E. Spence, “Symmetric (31, 10, 3) designs with a non-trivial automorphism of odd order,” Journ. Comb. Math. and Comb. Designs 10 (1991), 51–64.Google Scholar
  65. 65.
    E. Spence, “A complete classification of symmetric (31, 10, 3) designs,” Designs, Codes and Cryptography 2 (1992), 127–136.Google Scholar
  66. 66.
    E. Spence, “Construction and classification of combinatorial designs,” in Surveys in Combinatorics, P. Rowlinson (Ed.), Cambridge University Press, Cambridge, 1995, pp. 191–213.Google Scholar
  67. 67.
    E. Spence, “Regular two-graphs on 36 vertices,” Linear Algebra Appl. 226–228 (1995), 459–498.Google Scholar
  68. 68.
    E. Spence, private communication.Google Scholar
  69. 69.
    M.N. Vartak, “On an application of Kronecker product of matrices to statistical designs,” Ann. Math. Statist. 26 (1955), 420–438.Google Scholar

Copyright information

© Kluwer Academic Publishers 1999

Authors and Affiliations

  • Edwin R. Van Dam
    • 1
  1. 1.Department of EconometricsTilburg UniversityTilburgThe Netherlands

Personalised recommendations